Lexapro is Forest Pharmaceuticals' brand name for escitalopram, a drug used to treat anxiety disorder and major depressive disorder. Individuals who no longer need the drug and discontinue its use may experience withdrawal or cessation syndrome, with effects such as irritability and loss of libido. Learn how to taper off your Lexapro dosage to limit or reduce the risks of withdrawal syndrome.
Consult your doctor before reducing your Lexapro intake. Weaning yourself off an antidepressant should only be carried out under the strict supervision of a physician as individuals may react differently to the cessation process, with some having extreme cessation syndrome.
Use a pill cutter, obtained from most pharmacies or drugstores, and cut the Lexapro tablets into quarters or halves depending on its individual drug dosage. Typically, a Lexapro tablet will come as either a 10-mg or 20-mg pill. The dosage is stamped on the pill's face. If you are taking 10-mg pills, cut in half. If you are taking 20-mg pills, cut into quarters. Thus, each cut piece will equal 5 mg of Lexapro.
Take your standard Lexapro dosage as prescribed by your doctor. Most individuals either take 10 mg or 20 mg a day, depending on their personal lifestyle and state of mental health.
Reduce your dosage by 5 mg. Take the smaller dosage for eight days as you would regularly. If you normally take a 10-mg dose, take only half of the pill that you cut in Step 2. If you normally take a 20-mg dose, remove one of the cut quarters and take the remaining three quarters from the pill you cut in Step 2.
Reduce the dosage by an additional 5 mg every eight days until you are no longer consuming the drug. Upon total cessation, you may still experience withdrawal symptoms. Consult your doctor regularly for standard mental health evaluations to determine whether total cessation is right for you or if you should resume taking Lexapro at a regular or reduced dosage.
Many individuals who stop taking Lexapro will experience no side effects, but tapering off is still suggested.
Some individuals may experience withdrawal syndrome for several months after cessation. Individuals should work closely with their doctor so the doctor can monitor their progress to see if cessation is the right choice for theirl lifestyle and state of mind.